Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Wakefield, VA

March 20, 20124 counties in Virginia; Gates County, Hertford County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 20, 2012, 5:39 PM EDT for 4 counties in Virginia; Gates County, Hertford County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2012, 5:39 PM EDT (21:39 UTC)
Expired
Mar 20, 2012, 6:20 PM EDT
In force
41 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gates County, NC, Hertford County, NC, City of Franklin, VA, City of Suffolk, VA, Isle of Wight County, VA, Southampton County, VA

The radar

The Norfolk radar (KAKQ), 51 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS51 KAKQ 202139
SVRAKQ
NCC073-091-VAC093-175-620-800-202230-
/O.NEW.KAKQ.SV.W.0009.120320T2139Z-120320T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT TUE MAR 20 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GATES COUNTY IN NORTHEAST NORTH CAROLINA...
  NORTH CENTRAL HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA...
  EXTREME SOUTHWESTERN ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA...
  SOUTHEASTERN SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA...
  SOUTHERN CITY OF FRANKLIN IN SOUTHEAST VIRGINIA...
  EXTREME SOUTHWESTERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA...

* UNTIL 630 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FRANKLIN...AND MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COMO AROUND 630 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
SUNBEAM...RIVERDALE...RIDDICKSVILLE...WYANOKE...DORT...BARTONSVILLE
AND TOPSY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3646 7709 3648 7708 3649 7707 3650 7707
      3667 7700 3667 7689 3644 7685
TIME...MOT...LOC 2139Z 002DEG 5KT 3662 7694
WIND...HAIL 60MPH 1.00IN

$$

ALBRIGHT
2 follow-up statements
662 
WWUS51 KAKQ 202158
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT TUE MAR 20 2012

NCC073-091-VAC093-175-620-800-202230-
/O.CON.KAKQ.SV.W.0009.000000T0000Z-120320T2230Z/
HERTFORD NC-GATES NC-SOUTHAMPTON VA-CITY OF FRANKLIN VA-
CITY OF SUFFOLK VA-ISLE OF WIGHT VA-
558 PM EDT TUE MAR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
SOUTHWESTERN ISLE OF WIGHT...EXTREME SOUTHWESTERN CITY OF SUFFOLK...
CITY OF FRANKLIN...SOUTHEASTERN SOUTHAMPTON...NORTHWESTERN GATES AND
NORTH CENTRAL HERTFORD COUNTIES UNTIL 630 PM EDT...

AT 554 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL 
WEATHER RADAR...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES 
SOUTH OF FRANKLIN...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COMO AROUND 630 PM EDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE
SUNBEAM...RIVERDALE...RIDDICKSVILLE...WYANOKE...DORT...TOPSY AND
BARTONSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3646 7709 3648 7708 3649 7707 3650 7707
      3667 7700 3667 7689 3644 7685
TIME...MOT...LOC 2158Z 002DEG 5KT 3659 7694
WIND...HAIL 60MPH 1.00IN

$$

ALBRIGHT
760 
WWUS51 KAKQ 202220
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
620 PM EDT TUE MAR 20 2012

NCC073-091-VAC093-175-620-800-202230-
/O.CAN.KAKQ.SV.W.0009.000000T0000Z-120320T2230Z/
HERTFORD NC-GATES NC-SOUTHAMPTON VA-CITY OF FRANKLIN VA-
CITY OF SUFFOLK VA-ISLE OF WIGHT VA-
620 PM EDT TUE MAR 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN ISLE OF
WIGHT...EXTREME SOUTHWESTERN CITY OF SUFFOLK...SOUTHERN CITY OF
FRANKLIN...SOUTHEASTERN SOUTHAMPTON...NORTHWESTERN GATES AND NORTH
CENTRAL HERTFORD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3646 7709 3648 7708 3649 7707 3650 7707
      3667 7700 3667 7689 3644 7685
TIME...MOT...LOC 2220Z 002DEG 5KT 3656 7694

$$

ALBRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:58 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 20, 3:58 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT TUE MAR 20 2012

.SYNOPSIS...
SURFACE HIGH PRESSURE REMAINS ANCHORED OFF THE COAST THROUGH LATE
THIS WEEK. A SERIES OF WEAK DISTURBANCES WILL CREATE THE
POTENTIAL FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY. A LOW PRESSURE SYSTEM WILL IMPACT THE REGION THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG SEA BREEZE BOUNDARIES IN
THE TIDEWATER AND NORTHEAST NC REGIONS. THESE STORMS ARE MOVING FROM
NORTH TO SOUTH ALONG THE BOUNDARY AND TRAINING IS STARTING TO OCCUR.
THIS SHOULD RESULT IN DECENT PRECIP AMOUNTS RECEIVED UNDER THE LINE
OF STORMS REGARDLESS OF HEAVIER RAINFALL UNDER STRONGER STORM CORES.
A SECONDARY AREA OF THUNDERSTORMS HAS ALSO DEVELOPED THE WEST (IN
THE INTERSTATE 81 VICINITY) AS YET ANOTHER SHORTWAVE BECOMES
ENHANCED BY THE APPALACHIAN MOUNTAINS. THUNDERSTORMS ASSOCIATED
WITH THIS FEATURE ARE ON TRACK TO IMPACT THE EASTERN PIEDMONT
REGION WITHIN THE NEXT FEW HOURS...CONTINUING THROUGH TONIGHT
WHERE A THETA-E GRADIENT SETS UP. ELSEWHERE...THE AMOUNT OF
CUMULUS SEEN ON THE LATEST VISIBLE SATELLITE IMAGE SUPPORTS
THUNDERSTORM POTENTIAL ACROSS THE REGION FOR THE REMAINDER OF THIS
AFTERNOON AND EARLY EVENING. ASIDE FROM THE EASTERN PIEDMONT...THE
DIURNALLY-DRIVEN CONVECTION SHOULD DISSIPATE WITHIN A FEW HOURS
PAST SUNSET SINCE THERE ARE NO OTHER SHORTWAVE FEATURES AROUND AND
OVERALL FLOW FROM THE SURFACE TO MID-LEVELS IS TOO LIGHT TO
TRIGGER/CONTINUE ACTIVITY BEYOND THE WINDOW OF BEST DAYTIME HEATING.

WITH LITTLE CHANGE TO THE GENERAL WEATHER PATTERN...AREAS OF FOG
WILL DEVELOP ONCE MORE AFTER MIDNIGHT AND LAST THROUGH WEDNESDAY
MORNING. SOME AREAS COULD EXPERIENCE LOCALLY DENSE FOG AGAIN...
HOWEVER EXACT COVERAGE AND PLACEMENT IS DIFFICULT TO PIN DOWN AT
THE MOMENT. WILL HIGHLIGHT FOG POTENTIAL IN THE HWO FOR NOW.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE GENERAL WEATHER PATTERN DOES NOT CHANGE THROUGH FRIDAY. A SERIES
OF WEAK SHORTWAVES...IN ADDITION TO AFTERNOON INSTABILITY DUE TO
DAYTIME HEATING...WILL KEEP CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS IN THE FORECAST WEDNESDAY THROUGH FRIDAY. AS THE
SURFACE HIGH WOBBLES OFF THE MID ATLANTIC AND SOUTHEAST COASTS...
THE PLACEMENT OF PRECIPITATION WILL VARY EACH DAY. THERE CONTINUES
TO BE A FOCUSED AREA FOR THUNDERSTORM DEVELOPMENT IN THE EASTERN
PIEDMONT ON WEDNESDAY AND HAVE KEPT THAT PART OF THE FORECAST
INTACT. BY THURSDAY AND FRIDAY...A WEAK THETA-E RIDGE MOVES UP
INTO SOUTHEAST VA/NORTHEAST NC AND COULD HELP TO FOCUS CONVECTION
WITHIN A MORE DESIGNATED AREA THAN WHAT HAS BEEN SEEN EARLY IN THE
WEEK. WILL NEED TO KEEP AN EYE ON HOW THIS TRENDS OVER THE NEXT
DAY OR TWO. EXPECT FOG TO DEVELOP EACH NIGHT AND LAST THROUGH THE
POST-DAYBREAK MORNING HOURS. COVERAGE OF FOG SHOULD TRANSITION
FROM AREAS TO PATCHY BY THURSDAY AND FRIDAY MORNING. DAYTIME HIGHS
WILL BE ON A GRADUAL UPWARD TREND FOR THE REST OF THE WORK WEEK.
FRIDAY COULD BE THE HOTTEST DAY AS WARM AIR AHEAD OF AN
APPROACHING FRONT GETS PUMPED UP INTO THE MID ATLANTIC REGION.
WENT ABOVE MOST GUIDANCE WITH HIGHS IN LOW 80S FOR INTERIOR VA/NC
AND UPPER 70S FOR COASTAL AREAS (INCLUDING THE LOWER EASTERN SHORE).

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS CONTINUE TO SHOW THE UPR LOW CURRENTLY OVER THE TX PANHANDLE
SLOWLY PUSHING EASTWARD THROUGH THE WEEK AND EVENTUALLY IMPACTING
THE MID-ATLANTIC REGION THIS COMING WEEKEND. MOISTURE ASSOCIATED
WITH THIS SYSTEM SPREADS EAST AND INTO THE FA BY LATE FRIDAY
NIGHT...SO HAVE BUMPED UP POPS INTO 30-50% RANGE ACCORDINGLY (50%
FAR WEST). MODELS ARE STARTING TO COME INTO BETTER AGREEMENT ON
TIMING/TRACK OF UPR LOW WITH THE 20/12Z SUITE...WHICH NOW LOOKS LIKE
IT WILL MOVE INTO AND THRU THE MID-ATLANTIC STATES SAT NIGHT AND
SUNDAY BEFORE MOVING OFF THE COAST SUNDAY NIGHT. NOT READY TO GO
LIKELY POPS JUST YET OVER THE WEEKEND...BUT HAVE INCREASED TO SOLID
CHC POPS (50%) FOR THE SAT THRU SUN TIME FRAME. WILL TAPER POPS OFF
SUNDAY NIGHT AS THE UPR LOW PULLS AWAY...THEN DRY WX RETURNS EARLY
NEXT WEEK. STILL MILD SATURDAY WITH HIGHS IN THE 70S EXCEPT M-U60S
COASTAL AREAS. A LITTLE COOLER BUT STILL ABOVE NORMAL SUNDAY/MONDAY
WITH HIGHS AROUND 70 EXCEPT 60-65 COASTAL AREAS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CONDS HAVE IMPROVED TO VFR AT ALL TERMINALS AS OF 17Z ASIDE FROM
SBY WHERE LOW STRATUS IS PERSISTENT...AND MAY CONTINUE THROUGH MID
AFTN. CHANCE FOR SH/TSTM REMAINS TDY ESPECIALLY AT RIC...BUT NOT
CONFIDENT ENOF TO INCLUDE IN TAFS. LIGHT ONSHORE WINDS THIS AFTN
DIMINISH TNGT. LIFR FOG/LOW CLOUDS ONCE AGAIN LIKELY AFTER
MIDNITE...EXCEPT AT ECG WHERE CONDS MAY ONLY DROP TO MVFR. CONDS
IMPROVE BY LATE MORNG WED.

A BIT MORE SOUTHERLY FLOW WED NGT-FRI...SO DIURNAL PATTERN OF
MORNG LOW CLOUDS/FOG WILL TEND TO DIMINISH. A LOW PRESSURE SYSTEM
AFFECTS THE REGION THIS WEEKEND.

&&

.MARINE...
BENIGN WX PATTERN TO CONTINUE ACROSS THE WATERS THROUGH FRIDAY AS A
SFC RIDGE OF HIGH PRESSURE REMAINS ANCHORED ALONG THE MID-ATLANTIC
COAST. THRU WED MORNING...THERE WILL BE A WEAK PRESSURE GRADIENT IN
PLACE AND ONSHORE FLOW WILL DOMINATE WITH WINDS FROM THE E OR SE AT
LESS THAN 10 KT. FOG WILL AGAIN BE POSSIBLE WED MORNING. SOME MINOR
CHANGES OCCUR BY MIDDAY WED THROUGH THURS AS THE GRADIENT BECOMES A
LITTLE STRONGER AND SSE WINDS WILL TEND TO AVG OUT BETWEEN 10-15 KT
(ALTHOUGH CONTINUES TO LOOK SUB-SCA AT THIS POINT). SEAS 2-3 FT AND
WAVES IN THE BAY 1-2 FT THRU FRIDAY. MORE SIGNIFICANT
CHANGES/STRONGER WINDS APPEAR LIKELY BY THIS WEEKEND INTO EARLY NEXT
WEEK AS A SLOW MOVING LOW PRESSURE SYSTEM AFFECTS THE MID-ATLANTIC.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG/BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...JDM
AVIATION...MAS
MARINE...JDM
Hazardous weather outlook, Mar 20, 4:06 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
406 PM EDT TUE MAR 20 2012

NCZ012>017-030>032-VAZ048-049-060>074-079>083-087>090-092-093-096-
097-212015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE-
406 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

WIDELY SCATTERED THUNDERSTORMS THROUGH THIS EVENING WILL BE CAPABLE
OF HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND PEA SIZE HAIL.

AREAS OF FOG...SOME LOCALLY DENSE...ARE EXPECTED TO DEVELOP AFTER
MIDNIGHT TONIGHT AND PERSIST THROUGH WEDNESDAY MORNING.
VISIBILITIES WITHIN LOCALLY DENSE FOG AREAS COULD BECOME REDUCED
TO 1 MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AREAS OF FOG...SOME LOCALLY DENSE...SHOULD PERSIST WEDNESDAY
MORNING FOR A FEW HOURS AFTER DAYBREAK AND DISSIPATE BY
MID-MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-212015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
406 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-NCZ102-VAZ075>078-084>086-091-094-095-098>100-212015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
OUTER BANKS CURRITUCK-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-YORK-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
406 PM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

AREAS OF FOG...SOME LOCALLY DENSE...ARE EXPECTED TO DEVELOP AFTER
MIDNIGHT TONIGHT AND PERSIST THROUGH WEDNESDAY MORNING.
VISIBILITIES WITHIN LOCALLY DENSE FOG AREAS COULD BECOME REDUCED
TO 1 MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AREAS OF FOG...SOME LOCALLY DENSE...SHOULD PERSIST WEDNESDAY
MORNING FOR A FEW HOURS AFTER DAYBREAK AND DISSIPATE BY
MID-MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Special weather statement, Mar 20, 3:13 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT TUE MAR 20 2012

NCZ015-016-VAZ096-097-202015-
CAMDEN NC-CHESAPEAKE VA-PASQUOTANK NC-SUFFOLK VA-
313 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM MOVING INTO PASQUOTANK AND CAMDEN
COUNTIES...

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM...ORIENTED 8 MILES NORTH OF
HORSESHOE...OR ABOUT 9 MILES EAST OF CORAPEAKE...MOVING SOUTH AT 10
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SHARON AT 355 PM
EDT...HORSESHOE...AND...LILLY AT 400 PM EDT...TAR CORNER AT 405 PM
EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3647 7626 3643 7646 3661 7649 3663 7640

05
Special weather statement, Mar 20, 3:44 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
344 PM EDT TUE MAR 20 2012

NCZ015-016-032-202045-
CAMDEN NC-PASQUOTANK NC-PERQUIMANS NC-
344 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM MOVING FROM PASQUOTANK INTO PERQUIMANS COUNTY...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM...ORIENTED FROM PASQUOTANK TO
PASQUOTANK...OR FROM ELIZABETH CITY TO 7 MILES SOUTHWEST OF CRYSTAL
LAKES...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR PASQUOTANK AROUND 400 PM EDT...
  CHAPANOKE AROUND 410 PM EDT...
  WOODVILLE AROUND 420 PM EDT...
  NIXONTON AROUND 435 PM EDT...
  WINFALL AROUND 445 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3620 7647 3622 7650 3635 7643 3638 7622
      3615 7623 3614 7624 3613 7633

05
Special weather statement, Mar 20, 4:00 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT TUE MAR 20 2012

NCZ031-032-202030-
CHOWAN NC-PERQUIMANS NC-
400 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM MOVING INTO SOUTHEASTERN CHOWAN COUNTY...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM TYNER TO HERTFORD...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR VALHALLA AROUND 415 PM EDT...
SNUG HARBOR AROUND 420 PM EDT...EDENTON AROUND 425 PM EDT.

EXPECT HEAVY RAIN...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3601 7660 3604 7662 3603 7664 3604 7668
      3627 7666 3626 7647 3605 7642 3601 7646
      3600 7650

05
Special weather statement, Mar 20, 4:27 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
427 PM EDT TUE MAR 20 2012

VAZ060-065>067-079-202130-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD
VA-
427 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORMS MOVING THROUGH THE SOUTHEAST PIEDMONT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NOTTOWAY TO 7 MILES SOUTHWEST OF
MEHERRIN...OR FROM NOTTOWAY TO KEYSVILLE...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
  RUBERMOUNT AROUND 435 PM EDT...
  BLACKSTONE AROUND 440 PM EDT...
  THE FALLS AROUND 445 PM EDT...
  MURDOCKS AROUND 455 PM EDT...
  PLANTERSVILLE AROUND 500 PM EDT...
  REHOBOTH AROUND 505 PM EDT...

EXPECT HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3715 7845 3721 7798 3677 7797 3669 7851

JM
Special weather statement, Mar 20, 5:16 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
516 PM EDT TUE MAR 20 2012

NCZ012>014-VAZ092-093-096-202200-
GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-SOUTHAMPTON
VA-SUFFOLK VA-
516 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM ALONG THE NORTH CAROLINA AND VIRGINIA BORDER...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF COMO...OR ABOUT 6 MILES
SOUTH OF FRANKLIN...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR RIVERDALE AT 525 PM EDT...WYANOKE AT 530 PM EDT...
RIDDICKSVILLE AT 535 PM EDT...COMO AT 545 PM EDT...BARTONSVILLE AT
555 PM EDT...BARRETTS CROSSROADS AT 600 PM EDT.

EXPECT HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING IN THE PATH OF THIS STORM. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3639 7685 3642 7713 3668 7707 3667 7685

JM
Special weather statement, Mar 20, 5:24 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT TUE MAR 20 2012

VAZ067-068-070-080-202200-
AMELIA VA-CHESTERFIELD VA-DINWIDDIE VA-NOTTOWAY VA-
524 PM EDT TUE MAR 20 2012

...STRONG THUNDERSTORM MOVING THROUGH EASTERN AMELIA COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANNBORO...MOVING SOUTH AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR MANNBORO AT 535 PM EDT...AMMON AT
555 PM EDT.

WIND GUSTS TO 35 TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF...LOCALLY HEAVY
RAINFALL WITH THIS STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE
STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3713 7768 3716 7787 3735 7785 3733 7772

ALBRIGHT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:06 AM EDTSpecial Weather StatementAKQMecklenburg54 min
Mar 20, 5:15 AM EDTDense Fog AdvisoryAKQCaroline, Charles City, Dinwiddie, Gloucester, James City, Lancaster and 14 more4 hr
Mar 20, 3:13 PM EDTSpecial Weather StatementAKQCity of Chesapeake62 min
Mar 20, 4:27 PM EDTSpecial Weather StatementAKQLunenburg, Nottoway63 min
Mar 20, 5:16 PM EDTSpecial Weather StatementAKQCity of Franklin44 min
Mar 20, 5:24 PM EDTSpecial Weather StatementAKQAmelia36 min
Mar 20, 7:08 PM EDTSpecial Weather StatementAKQPrince Edward52 min
Mar 20, 7:10 PM EDTSpecial Weather StatementAKQLunenburg35 min
Mar 20, 7:54 PM EDTSpecial Weather StatementAKQBrunswick66 min
Mar 20, 3:44 PM EDTSpecial Weather StatementAKQPasquotank, Perquimans61 min
Mar 20, 4:00 PM EDTSpecial Weather StatementAKQChowan30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.